New Mexico, 2010

Tornadoes and Hail in New Mexico, May 23 to 24, 2010

May 23 to 24, 2010 · NWS ABQ · 26 events in 3 counties and zones

A sharp dry line moved west out of west Texas and became stationary over the far eastern plains on Sunday, May 23, 2010. Meanwhile, an unseasonably deep upper level low pressure system over the Great Basin was moving slowly east toward New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$711,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A sharp dry line moved west out of west Texas and became stationary over the far eastern plains on Sunday, May 23, 2010. Meanwhile, an unseasonably deep upper level low pressure system over the Great Basin was moving slowly east toward New Mexico. The combination of the upper level disturbance approaching New Mexico and extreme instability along the dry line set the stage for widespread severe weather from Quay County northeast into Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 2:15 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, May 23, 2:15 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM TEMP/POPS
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT SUN MAY 23 2010

.DISCUSSION...
A STRONG LOW PRESSURE SYSTEM OVER SOUTHERN NEVADA WILL CONTINUE
TO SHIFT FURTHER EAST INTO SOUTHWEST UTAH TODAY AND FURTHER
NORTHEAST THIS EVENING BRINGING STRONG WINDS INTO NEW MEXICO. THE
549H5 UPPER LOW WILL BRING STRONG SOUTHWESTERLY WINDS AROUND 40
KNOTS AT 500MB... WHILE AT THE SURFACE EXPECT 25-35 KNOTS DURING
THE PEAK MIXING PERIOD THIS AFTERNOON. FOR THE REST OF THE
AFTERNOON AND TROUGH THE EVENING...DRY AND WINDY CONDITIONS ARE
EXPECTED OVER MOST OF WESTERN AND CENTRAL NEW MEXICO. LOWER RH
VALUES OF LESS THAN 20 PERCENT ARE EXPECTED FOR A FEW HOURS THIS
AFTERNOON...SO THERE IS A RED FLAG WARNING UNTIL 9PM THIS EVENING
OF ALL BUT THE EASTERN PORTION OF THE CWA.

MONDAY THROUGH WEDNESDAY...EXPECT THE SURFACE AND UPPER LOW TO
CONTINUE MOVING TO THE NORTHEAST TOWARDS THE NORTHERN PLAINS.  THIS
WILL ALLOW A SOUTHERLY FLOW TO ADVECT MOISTURE INTO NORTHEAST NEW
MEXICO THROUGH TUESDAY. AS THE LOW PRESSURE SYSTEM MOVES FURTHER
NORTH THIS WILL ALLOW WINDS TO WEAKEN AND KEEP THE DRYLINE LOCATED
ALONG THE EXTREME EASTERN PORTION CWA. TEMPERATURES WILL BE COOLER
THAN NORMAL FOR MOST OF THE AREA...RANGING FROM THE MID 70S TO THE
LOWER 40S. TUESDAY TROUGH WEDNESDAY WINDS WILL NOT BE AS STRONG...
THIS WILL ALLOW BOUNDARY LAYER MOISTURE FROM THE SOUTHEAST TO
MIGRATE WEST NORTHWEST ACROSS THE STATE DURING THE DAY PROVIDING A
FOCUS FOR MODERATE TO POTENTIALLY STRONG CONVECTION DURING THE LATE
AFTERNOON AND EVENING ON WEDNESDAY WITH A FOCUS ALONG THE EASTERN
SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND EXTENDING INTO THE EASTERN
PLAINS.

MOISTURE CONTINUES TO ADVECT ACROSS THE CWA THURSDAY AND FRIDAY ON
SOUTH TO SOUTHEAST BOUNDARY LAYER FLOW.  WITH THIS BOUNDARY LAYER
MOISTURE IN PLACE WE CAN EXPECT A SLIGHT CHANCE OF RAINSHOWERS AND
THUNDERSTORMS ACROSS THE REGION.  THE COMBINATION OF OROGRAPHIC LIFT
IN AND AROUND THE CENTRAL MOUNTAIN CHAIN AND NORTHERN MOUNTAINS WILL
COMBINE WITH BOUNDARY LAYER MOISTURE TO CAUSE AN INCREASE TO A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THESE AREAS.

ON SATURDAY INTO SUNDAY AS THE NEXT UPPER TROUGH MOVES THROUGH THE
AREA...A DRY SOUTHWESTERLY FLOW DOMINATES THE REGION VIRTUALLY
ELIMINATING CHANCES FOR SHOWERS AND THUNDERSTORMS AS A DRY STABLE
AIRMASS MOVES INTO PLACE OVER THE CWA.

TORRES/BENNETT

&&

.AVIATION...
A RETURN TO LOW CLOUDS IS EXPECTED LATER TONIGHT BUT THE WINDOW FOR
LOW CLOUDS WILL BE SHORTER THAN WHAT WAS OBSERVED THIS MORNING. WENT
AHEAD AND PUT IN A 4 HOUR TEMPO GROUP FOR BOTH ROW AND TCC TO SHOW
THE POSSIBILITIES OF LOW CLOUD INTRUSION TONIGHT. CONFIDENCE ISNT AS
GREAT SO DIDNT USE A PREVAILING GROUP. IN THE NEAR TERM...STRONG
GUSTS WILL BE THE MAIN AVN ISSUE. GUSTS BETWEEN 35 TO 50 KT WILL BE
COMMONPLACE THE REST OF THIS AFTERNOON WITH STRONGEST READING MOST
LIKELY AT GUP. AVIATION WEATHER WARNING FOR THE ABQ AIRPORT HAS
ALREADY BEEN SENT OUT WITH HIGHEST GUST TO 33 KT SO FAR.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
THE BIGGEST CHANGE WAS UPGRADING THE WATCH FOR ZONES 103 AND 107
INTO A WARNING. IT DOES APPEAR THAT SOME AREAS OF ZONE
102...ESPECIALLY NEAR THE COLORADO BORDER WOULD MEET RED FLAG BUT A
PRETTY SMALL AREA OVERALL SO EXCLUDED THAT ZONE. THE WEATHER MODELS
CONTINUE TO DEPICT THE STRONG WIND GRADIENT OVER THE AREA THE REST
OF TODAY...TONIGHT INTO MONDAY MORNING BEFORE LESSENING WINDS
OVERALL. HUMIDITY VALUES ARE ONCE AGAIN QUITE LOW WITH LOWEST
READINGS FOUND ACROSS CENTRAL NEW MEXICO. ABUNDANT LOW LEVEL
MOISTURE FOUND ALONG THE DRYLINE CONTINUES TO MIX OUT BASED ON THE
LATEST OBSERVATIONS. WILL CONTINUE THE RED FLAG WARNING TODAY FOR
THE ZONES IT HAS BEEN ISSUED FOR...VALID TIL 9 PM.

WINDS WILL GRADUALLY LIGHTEN UP A BIT MID/LATE EVENING BUT REMAIN
MODERATE MOST AREAS THROUGH THE OVERNIGHT. THE STRONGEST READINGS
WILL BE FOUND ACROSS THE HIGHER TERRAIN WHERE THE ATMOSPHERE WILL BE
LESS LIKELY TO DECOUPLE FROM THE STRONG WINDS ALOFT. A DISTINCT WIND
SHIFT SHOULD OCCUR LATER TONIGHT AS A MID LEVEL COLD FRONT SLIDES
OVER THE AREA. WINDS WILL TURN FROM A MORE SOUTHERLY DIRECTION TO A
SOUTHWEST AND EVENTUALLY WESTERLY DIRECTION. ABUNDANT MOISTURE FOUND
ALONG THE DRYLINE WILL BACK INTO FAR EASTERN NEW MEXICO TONIGHT BUT
THE WIND SHIFT MONDAY MORNING WILL PUSH IT BACK INTO TEXAS.
THUS...ANOTHER ROUND OF LOW HUMIDITY IS EXPECTED PRETTY MUCH
AREAWIDE ON MONDAY. THIS WILL BE FOLLOWED BY POOR TO MODERATE
RECOVERIES OVERNIGHT ACROSS THE WESTERN THREE QUARTERS OF THE
FORECAST AREA. THE BIGGEST CHANGE ON MONDAY WILL BE THE STABILITY OF
THE AIRMASS OVER NEW MEXICO. LOOK FOR A MORE STABLE AIRMASS OVERALL
VERSUS WHAT HAS BEEN OBSERVED THE PAST COUPLE OF DAYS. THUS...HAINES
INDEX VALUES WILL BE IN THE 5 CATEGORY VERSUS 6. SURFACE
TEMPERATURES WILL ALSO MODERATE SOME DUE TO THE MID LEVEL FRONTAL
PASSAGE. HIGH TEMPERATURES SHOULD RANGE BETWEEN 10 TO 15 DEGREES
BELOW NORMAL ACROSS THE WEST WHILE 5 TO 10 DEGREES BELOW NORMAL
CENTRAL AND EASTERN AREAS. A SLIVER OF NEAR NORMAL TEMPERATURES
SHOULD BE FOUND NEAR THE TEXAS STATE LINE.

THE FORECAST AREA WILL BE ENTERING A 4 TO 6 DAY WEATHER SCENARIO
THAT IS PRETTY TYPICAL FOR JUNE. THE DRYLINE WILL BECOME ACTIVE FROM
TUESDAY THROUGH SATURDAY AS IT SLOSHES BACK AND FORTH DIURNALLY
ACROSS THE STATE. IT DOES APPEAR MORE AND MORE NOW THAT THE ABUNDANT
MOISTURE FOUND ON THE EAST SIDE OF THE DRYLINE WILL PUSH AS FAR WEST
AS THE ARIZONA STATE LINE AND PERHAPS BEYOND. DURING THE AFTERNOONS
SOME OF THE DRIER AIR ALOFT WILL MIX THAT MOISTURE OUT AT THE
SURFACE BUT AS THE WEEK PROGRESSES...HIGHER HUMIDITY SHOULD BE FOUND
ALONG AND TO THE EAST OF THE CONTINENTAL DIVIDE. THE PATTERN WILL
SHIFT STARTING ON TUESDAY ALTHOUGH SINGLE DIGIT HUMIDITY READINGS
DURING THE AFTERNOON WILL REMAIN ACROSS WESTERN AND CENTRAL AREAS.
THIS SINGLE DIGIT HUMIDITY AREA WILL GET SHUNTED FURTHER TO THE
WEST...NEAR THE ARIZONA STATE LINE...ON WEDNESDAY AND PUSH OUT OF
THE AREA ON THURSDAY. MINIMUM HUMIDITY READINGS IN THE MID 20S TO
MID 40S WILL BE FOUND ACROSS THE EAST.

AS THE WEEK PROGRESSES...HAINES INDEX VALUES WILL ALSO FALL AND
GENERALLY RANGE BETWEEN A 3/4 EAST OF THE DRYLINE. IT SHOULD ALSO BE
MENTIONED THAT SCATTERED WETTING STORMS WILL FORM EACH AFTERNOON AND
LAST INTO THE EVENING...ESPECIALLY FAVORING THE EASTERN HALF OF THE
FORECAST AREA. A MIX OF A WET AND DRY FOOTPRINT TO THE INDIVIDUAL
STORMS WOULD BE FOUND BETWEEN THE CONTINENTAL DIVIDE AND THE RIO
GRANDE VALLEY WHILE DRIER STORMS WOULD BE FOUND NEAR THE ARIZONA
STATE LINE. THE STRONGEST WINDS WOULD BE ASSOCIATED WITH
THUNDERSTORMS ALTHOUGH SOME AFTERNOON BREEZINESS...RANGING FROM
SOUTH/SOUTHEAST TO SOUTH/SOUTHWEST WOULD BE FOUND DURING THE PEAK
HEATING PERIOD EACH DAY. MODERATE TO STRONG GAP WINDS WOULD OCCUR
ALONG THE CENTRAL MOUNTAINS DURING THE OVERNIGHT PERIODS.

IT APPEARS RIGHT NOW THAT THE PEAK PERIOD FOR THE HIGHER HUMIDITY
WOULD BE THURSDAY AND FRIDAY. THIS WILL ALL BE DEPENDENT ON HOW THE
WESTERN TROUGH MOVES. IF IT REMAINS ALONG THE WEST COAST WHILE THE
UPPER RIDGE REMAINS EITHER OVER NEW MEXICO OR TO THE EAST...THEN THE
MORE MOIST PATTERN WILL CONTINUE. THE BREAK DOWN IN THIS PATTERN IS
BEING DEPICTED BY THE WEATHER MODELS NEXT WEEKEND ALTHOUGH THE LONG
RANGE MODELS DIFFER SLIGHTLY ON HOW THE PATTERN BREAKS DOWN. THIS
WILL BE CRUCIAL AS TO WHETHER STRONGER WIND WOULD FOLLOW THIS
HUMIDITY/THUNDERSTORM PERIOD.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  43  64  34  79 /   0   5   0   0
DULCE...........................  40  56  27  76 /   0  10   0   0
CUBA............................  36  61  28  74 /   0   0   0   0
GALLUP..........................  32  61  26  74 /   0   0   0   0
EL MORRO........................  33  59  28  72 /   0   0   0   0
GRANTS..........................  30  63  28  76 /   0   0   0   0
QUEMADO.........................  34  64  32  75 /   0   0   0   0
GLENWOOD........................  43  73  42  84 /   0   0   0   0
CHAMA...........................  39  53  25  71 /   0  10   5   5
LOS ALAMOS......................  40  62  35  73 /   0   0   0   5
PECOS...........................  39  64  34  74 /   0   5   0  10
CERRO/QUESTA....................  39  58  31  72 /   0   5   0   5
RED RIVER.......................  39  48  30  65 /   0   5   0  10
ANGEL FIRE......................  40  53  29  66 /   0   5   0  10
TAOS............................  39  61  29  73 /   0   0   0   5
ESPANOLA........................  44  68  38  81 /   0   0   0   0
SANTA FE........................  39  64  40  75 /   0   0   0   5
SANTA FE AIRPORT................  39  66  37  77 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  46  70  45  81 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  48  71  48  79 /   0   0   0   0
ALBUQUERQUE VALLEY..............  50  73  44  84 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  48  72  47  84 /   0   0   0   0
LOS LUNAS.......................  49  75  43  85 /   0   0   0   0
RIO RANCHO......................  47  71  47  83 /   0   0   0   0
SOCORRO.........................  48  79  48  84 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  40  65  38  77 /   0   5   0  10
MORIARTY/ESTANCIA...............  40  69  39  77 /   0   5   0  10
CLINES CORNERS..................  42  64  40  73 /   0   5   0  10
GRAN QUIVIRA....................  43  71  41  78 /   0   5   0  10
CARRIZOZO.......................  48  76  50  82 /   0   0   0  10
RUIDOSO.........................  51  67  43  71 /   0   5   5  20
CAPULIN.........................  49  67  38  72 /   5  10   5  20
RATON...........................  45  71  34  74 /   0   5   5  10
LAS VEGAS.......................  46  68  37  71 /   0   5   0  10
CLAYTON.........................  53  79  47  79 /  20  20  10  20
ROY.............................  51  72  44  71 /  10  10   5  20
CONCHAS.........................  51  82  52  83 /  10  10   5  20
SANTA ROSA......................  50  79  47  81 /   5  10   5  20
TUCUMCARI.......................  57  84  52  83 /  20  10  10  20
CLOVIS..........................  55  83  55  82 /  30  10  10  20
PORTALES........................  56  84  55  82 /  30  10  10  20
FORT SUMNER.....................  53  84  53  85 /  20  10  10  20
ROSWELL.........................  55  89  57  83 /  10   5  10  20
PICACHO.........................  53  82  52  82 /   0   5   5  20
ELK.............................  51  76  47  78 /   0   5   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>103-105>107-109.

RED FLAG WARNING FROM 10 AM TO 6 PM MDT MONDAY FOR THE FOLLOWING
ZONES...NMZ103-107.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ503-504-507-510>534-537-539-540.

WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501-502-505-506-508-509.

&&

01/50
Hazardous weather outlook, May 23, 4:41 AM MST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT SUN MAY 23 2010

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS INCREASING TO 35 MPH WITH GUSTS TO 55 MPH
DEVELOPING FROM THE ARIZONA BORDER TO THE CONTINENTAL DIVIDE BY
LATE MORNING WILL EXPAND TO MUCH OF THE REMAINDER OF NORTH AND
CENTRAL NEW MEXICO BY EARLY AFTERNOON. WIND SPEEDS WILL TAPER OFF
ONLY GRADUALLY OVERNIGHT. GUSTY WINDS COMBINED WITH LOW
HUMIDITIES WILL PRODUCE WIDESPREAD DANGEROUS FIRE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY..THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW. HOWEVER...WIND SPEEDS OVER THE NORTHEAST PLAINS WILL REMAIN GUSTY
BEFORE TAPERING OFF LATE MONDAY AFTERNOON. GUSTY WINDS COMBINED
WITH CONTINUED LOW HUMIDITIES WILL PRODUCE DANGEROUS FIRE WEATHER
OVER THE NORTHEAST HIGHLANDS AND CENTRAL MOUNTAIN CHAIN ON MONDAY
AFTERNOON.

FOR TUESDAY THROUGH FRIDAY...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW. HOWEVER...THUNDERSTORMS DEVELOPING EACH
AFTERNOON OVER THE EASTERN PLAINS MAY PRODUCE HAIL...DAMAGING WIND
GUSTS...AND LOCAL DOWNPOURS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED WIND SPEEDS...WIND
IMPACTS...AND WILDFIRE STARTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637.

SHY

In the hours before

Special weather statement, May 23, 4:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 PM MDT SUN MAY 23 2010

NMZ530-531-534-232345-
HARDING COUNTY-QUAY COUNTY-UNION COUNTY-
516 PM MDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...NORTHEASTERN
QUAY AND SOUTHEASTERN HARDING COUNTIES THROUGH 545 PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF NARA VISA...MOVING
NORTHEAST AT 45 MPH. OTHER STRONG THUNDERSTORMS WERE LOCATED NEAR
AMISTAD AND 2 SOUTHEAST OF LOGAN.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...AMISTAD...CLAYTON...HAYDEN
AND SEDAN.

THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 345 AND 373...

THE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3508 10353 3571 10342 3652 10342 3647 10303
      3507 10304
TIME...MOT...LOC 2315Z 205DEG 39KT 3580 10327

KJ
Local storm report, May 23, 4:45 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MDT SUN MAY 23 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             SEDAN                   36.15N 103.13W
05/23/2010  M1.00 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1001987

ELB

The radar

The Amarillo radar (KAMA), 164 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 tornado. Local standard time, as filed.

Hail, Union

When
May 23, 4:45 PM MST to 4:50 PM MST
Where
Union County, Sedan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.150, -103.130

Hail, Union

When
May 23, 4:52 PM MST to 4:57 PM MST
Where
Union County, 0.69 mi N of Sedan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.160, -103.130

Hail, Union

When
May 23, 4:55 PM MST to 4:57 PM MST
Where
Union County, Sedan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.150, -103.130

Hail, Union

When
May 23, 4:58 PM MST to 4:59 PM MST
Where
Union County, 0.69 mi N of Sedan
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.160, -103.130

Hail, Union

When
May 23, 5:00 PM MST to 5:04 PM MST
Where
Union County, Hayden
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.970, -103.270

Hail, Quay

When
May 23, 5:00 PM MST to 5:02 PM MST
Where
Quay County, San Jon
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.110, -103.330

Hail, Union

When
May 23, 5:23 PM MST to 5:26 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.170

Hail, Union

When
May 23, 5:25 PM MST to 5:28 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.170

Hail, Union

When
May 23, 5:26 PM MST to 5:28 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.450, -103.170

Hail, Union

When
May 23, 5:28 PM MST to 5:31 PM MST
Where
Union County, 9.25 mi NNW of Sedan
Measured
1.25 in hail
Reported by
Public
Coordinates
36.280, -103.170

Hail, Union

When
May 23, 5:40 PM MST to 5:44 PM MST
Where
Union County, 5.33 mi SSW of Amistad
Measured
2.5 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
35.850, -103.190

Minor roof damage was reported.

Hail, Union

When
May 23, 5:41 PM MST to 5:43 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.170

Hail, Union

When
May 23, 5:43 PM MST to 5:44 PM MST
Where
Union County, 1.31 mi WNW of Clayton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.460, -103.200

Hail, Quay

When
May 23, 6:16 PM MST to 6:19 PM MST
Where
Quay County, 6.74 mi W of Nara Visa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.610, -103.220

Hail, Quay

When
May 23, 6:16 PM MST to 6:20 PM MST
Where
Quay County, 4.81 mi NW of Nara Visa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.650, -103.170

Hail, Quay

When
May 23, 6:20 PM MST to 6:25 PM MST
Where
Quay County, 1.83 mi WSW of Logan
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.360, -103.440

Hail, Union

When
May 23, 6:45 PM MST to 6:50 PM MST
Where
Union County, 10.29 mi NNW of Sedan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -103.220

Tornado, Union

When
May 23, 6:52 PM MST to 7:35 PM MST
Where
Union County, 6.43 mi S of (Cao)clayton Arpt to 8.67 mi SE of Seneca
Rating
EF2
Path length
15.95 mi
Path width
440 yd
Continued into
Cimarron, Ok (AMA)
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
36.357, -103.144

Debris on Highway 56 was seen at mile post 93. Power lines were down, barbed wire fences and hay bales were all over. In addition, a steel building from a feed lot was destroyed, a cow with a broken leg was observed on the road, and a semi truck was turned over on private property. The tornado crossed the New Mexico-Oklahoma state line approximately 8.7 miles southeast of Seneca and continued into neighboring Cimarron County, Oklahoma.

Tornado, Union

When
May 23, 6:55 PM MST to 7:03 PM MST
Where
Union County, 6.43 mi S of (Cao)clayton Arpt to 4.5 mi SSE of (Cao)clayton Arpt
Rating
EF0
Path length
2.53 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
36.357, -103.144

Weak satellite tornado captured on video that lasted for approximately 8 minutes. No injuries or significant damage reported.

Hail, Union

When
May 23, 7:05 PM MST to 7:15 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
0.88 in hail
Reported by
Public
Coordinates
36.450, -103.170

Tornado, Union

When
May 23, 7:10 PM MST to 7:27 PM MST
Where
Union County, 3.41 mi SW of Amistad to 3.23 mi NNW of Amistad
Rating
EF1
Path length
5.67 mi
Path width
175 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.886, -103.194

Damage to residence located just northwest of Amistad.

Tornado, Union

When
May 23, 7:12 PM MST to 7:36 PM MST
Where
Union County, 3.66 mi SSW of Sedan to 5.57 mi N of Sedan
Rating
EF2
Path length
8.82 mi
Path width
440 yd
Property damage
$325,000
Reported by
Trained Spotter
Coordinates
36.106, -103.166

There was damage to agricultural equipment. A single wide mobile home that had tie down straps was completely destroyed and the undercarriage was carried approximately 40 yards. No injuries reported.

Hail, Union

When
May 23, 7:32 PM MST to 7:35 PM MST
Where
Union County, 3.84 mi SSW of Amistad
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.870, -103.180

Tornado, Union

When
May 23, 7:36 PM MST to 7:48 PM MST
Where
Union County, 8.63 mi N of Sedan to 8.31 mi SSE of (Cao)clayton Arpt
Rating
EF1
Path length
4.2 mi
Path width
100 yd
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
36.275, -103.131

Two tornadoes were reported from the same parent supercell thunderstorm. This is the second tornado with shorter track farther north.

Tornado, Union

When
May 23, 7:59 PM MST to 8:25 PM MST
Where
Union County, 5.32 mi S of Sedan to 4.66 mi NE of Sedan
Rating
EF1
Path length
9.33 mi
Path width
175 yd
Reported by
Trained Spotter
Coordinates
36.073, -103.133

No reports of significant damage and no injuries.

Hail, Colfax

When
May 24, 2:35 AM MST to 2:42 AM MST
Where
Colfax County, 8.34 mi WNW of Farley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.410, -104.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyThe tornado archive for New Mexico, 2010Warnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221400, 221412, 221413, 221414, 221415, 221416, 221418, 221425, 221426, 221429, 221419, 221427, 221428, 221430, 221431, 221432, 221433, 221437, 236235, 221434, 225313, 221438, 221436, 221439, 225317, 221441.